Dipeptidylpeptidase-4 inhibitors: risk of acute pancreatitis
- Medicines and Healthcare products Regulatory Agency
- 25 September 2012
- Therapeutic area:
- Endocrinology, diabetology and metabolism
There have been reports of acute pancreatitis associated with drugs in the dipeptidylpeptidase-4 (DPP-4) inhibitor class of antidiabetic agents (‘gliptins’).
Article date: September 2012
DPP-4 inhibitors are indicated for the improvement of glycaemic control in adults with type 2 diabetes mellitus. Drugs of this class include Onglyza▼ (saxagliptin), Trajenta▼ (linagliptin), Galvus▼ (vildagliptin) and Januvia (sitagliptin). A number of fixed-dose combination tablets containing a DDP-4 inhibitor with metformin are also available, including Eucreas▼ (vildagliptin) and Janumet (sitagliptin).
Risk of pancreatitis
An increased risk of acute pancreatitis has been identified for all approved DPP-4 inhibitors. For most of the compounds this was detected in spontaneous post-marketing reports; for 1 of the newer compounds, linagliptin, a small increased number of cases compared with placebo was detected in clinical development.
Consequently, pancreatitis is now included in the product information for all DPP-4 inhibitors as a possible adverse reaction. The reporting rate of pancreatitis appears to be low (ranging between 1/1 000 and 1/100 patients receiving the drug) but the precise frequency is unknown as few cases have been reported in clinical trials. In most cases, pancreatitis resolved after discontinuation of treatment.
The possible mechanism leading to acute pancreatitis is not clear. Data from animal studies have been inconclusive or have not suggested a safety concern. In addition, patients with diabetes are known to have a higher incidence of pancreatitis compared with non-diabetic patients.
Advice for healthcare professionals:
- patients treated with DDP-4 inhibitors should be informed of the characteristic symptoms of acute pancreatitis – persistent, severe abdominal pain (sometimes radiating to the back) – and encouraged to tell their healthcare provider if they have such symptoms
- if pancreatitis is suspected, the DPP-4 inhibitor and other potentially suspect medicines should be discontinued
- report suspected adverse reactions through the Yellow Card Scheme—see www.mhra.gov.uk/yellowcard; when reporting please provide as much information as possible, including information about medical history, any concomitant medication, onset, and treatment dates
BNF section 6.1.2. Antidiabetic drugs
Article citation: Drug Safety Update September 2012, vol 6, issue 2: A3
Published: 25 September 2012
Therapeutic area: Endocrinology, diabetology and metabolism